Return to Medicines ListShow Learning Points most relevant to Phase 1:

Overdose in a child or adolescent

Clinical Discipline(s)/Organ System(s)
Clinical Pharmacology, Paediatrics, Emergency Medicine
Progress Test Topic(s)
Digestive
Description
A 2 year old NZ European girl is brought to Emergency Department. She has been drowsy since her mother found her with an empty bottle of paracetamol syrup at home.
Applied Science for Medicine 
   - Biochemistry, physiology and pharmacology of paracetamol and iron supplements when taken in overdose
   - Drug absorption, metabolism and excretion
   - Drug dosing and calculations
   - Genetic polymorphisms that alter individual responses to drugs
   - Prescribing for children
   - Clinical toxicology in the paediatric population
Clinical and Communication Skills 
   - Understand the principles of triage with children presenting with poisoning
   - Basic resuscitation if depressed level of consciousness
   - Elicit history of ingestion (time, amount, calculate maximum quantity), and consider multiple drug ingestion
   - Signs and symptoms suggesting toxicity such as cholinergic: (organophosphates) salivation, sweating, bronchospasm or anticholinergic: dry flushed skin, mydriasis, seizures, ECG changes
   - Manage poisoning (e.g. paracetamol) overdose including first aid, blood and urine toxicology assessment, interpretation of levels, identify relevant end organs that may be affected, use of antidotes (use of paracetamol nomogram and N-acetylcysteine)
   - Calculate appropriate drug doses for individual patients by weight and body surface area
   - Access the New Zealand National Poisons Centre website for advice
   - Assessment of household risks and safety in case of younger children
   - Understanding of interventions; role child proof lids, home medicines safety
   - Assessment of adolescent in case of intentional overdose (HEADSS assessment and full psychiatric evaluation)
   - Management of deliberate self harm/suicidal behaviour in children and adolescents
Personal and Professional Skills 
   - Communicate empathetically with child and caregivers
   - Evaluation of social and school history (any emotional or family/whānau stressors)
   - Recognise risk behaviour in adolescence and depression
   - Non-judgemental approach to caregivers
   - Discuss with family safety around the home and storage of medicines and poisons
Hauora Māori 
   - Incidence of suicide and accidental death for New Zealand Māori
   - Identify and cater for differential health literacy needs of Māori patients and whānau
   - Acknowledgement of the disproportionate impact of illness on whānau employment/income, and therefore availability and models of caregiving
   - Consideration of access to cultural/spiritual support for patient and whānau
Population Health 
   - Knowledge of New Zealand National Poisons service/ website
   - Evaluation of risks to children in New Zealand household (child-proof containers)
   - Alcohol and recreational drug use in young people in New Zealand
   - Youth health and suicide
   - Preventative strategies in the home
Conditions to be considered relating to this scenario
Common
accidental ingestion in young child, intentional overdose in older child or adolescent, staggered overdose of 'therapeutic' paracetamol in children (accidental parental excess administration/lack of health literacy)
Related Scenarios
[Accidental overdose]
Resources

www.poisons.co.nz